Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Des Moines, IA

May 18, 2000Dickinson County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 11:10 AM CDT for Dickinson County, Iowa. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 11:10 AM CDT (16:10 UTC)
Expired
May 18, 2000, 11:20 AM CDT
In force
10 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
850 AM CDT THU MAY 18 2000

WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND
CUT BACK ON MORNING PRECUIP WORDING SOUTH.  BEST SEVERE POTENTIAL NOW
LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST
OF I-35.  GOOD MINI SUPERCELL DAY.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, May 18, 6:05 AM CDT, 5 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC
Special weather statement, May 18, 6:20 AM CDT, 4 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU MAY 18 2000

HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO
AN INCH AND STRONG WINDS.

AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY
TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM
MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON.

TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM.

METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW
PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS
NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON
CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE
STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS
MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS
MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS
DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE
WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION
MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES
MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:23 AM CDTSevere Thunderstorm WarningDMXStory22 min
May 18, 10:34 AM CDTTornado WarningDMXAdair, Cass21 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story31 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall31 min
May 18, 10:49 AM CDTSevere Thunderstorm WarningDMXDallas31 min
May 18, 10:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama31 min
May 18, 11:00 AM CDTTornado WarningDMXAudubon, Cass30 min
May 18, 11:19 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren46 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXWapello28 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk28 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
May 18, 11:51 AM CDTTornado WarningDMXPolk, Warren29 min
May 18, 12:07 PM CDTTornado WarningDMXJasper, Marion28 min
May 18, 12:36 PM CDTSevere Thunderstorm WarningDMXJasper29 min
May 18, 12:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.